Starting Lupron for your IVF cycle or your Frozen Embryo Transfer? Go directly to Menopause. Do not pass Go or Collect $200.
That's what I was told to prepare for. Ok maybe it's not exactly Menopuase but it could be comparable on a much smaller scale. From what I understand the Lupron is to basically rid your body of all natural hormones related to female reproduction and put them on hold. For Invitro the doctors want to have complete control over the hormones. They need to when trying to get your body to produce that many eggs and be able to harvest them. They do not want your body to ovulate on its own. Thus the reason they say that the Lupron side effects can resemble those of menopause.
So what exactly are those side effects? I was told that it would not be uncommon to have some pretty bad headaches as a result of having very little estrogen. In addition hot flashes and some unusual spells of anger are likely. My IVF coordinator called it the "Truth Serum." So basically you are going to sprout horns, your skin will turn green, and fire will come out of your mouth.
I admit that I was scared of the person I would become after starting this injection not to mention how freaked out I was to start daily injections. To top it off I would spend a good portion of that time with my in-laws. I didn't want them see me going through the gruesome transformation.
Guess what? The Lupron Side Effects weren't nearly as bad as I imagined. They weren't exactly easy peasy either though. The first couple of days were rough. It was so emotional facing all of my feelings towards IVF that I had been trying to suppress. The first day I gave myself the shot it hurt. It hurt putting the needle in my stomach and it hurt when the medicine entered my blood stream. How was I going to keep doing this and add additional injections. My anxiety levels were increasing. The next day I held my breath and administered the second dose and started feeling sick. By the time my prince got home I was a complete wreck. I didn't know if I could continue. I lay in bed that night when some pretty intense emotions came at me all at once. No joke, I was laughing and crying, mad and scared, depressed, you name it and I wasn't sure why I was feeling most of it. It's unlike anything I could properly describe. Those first two days were hard but somehow I found the inner strength I would need to overcome the mental challenges I was facing.
After that the next week went by with very few incidents and the injections got easier to give myself. I did have headaches but they weren't too bad. I had worse headaches with the Femara when I was doing my IUI's. I was still the same person until the day came for me to add the next medication. By that time I had been taking the Lupron for 9 days. 9 days of my body ridding itself of hormones. That's when the headache really hit and my sudden outburst of anger. I'm happy to say that the headaches only lasted for a couple of days and the anger outburst for a day. However, it was quite intense and embarrassing as I was in a public place but that's a story for another post.
In the end I would say that the Lupron side effects were tolerable for me. I was on 25 ml for the first 8 days and have been on 10 ml ever since. In fact I am actually pretty happy. Life did go on, I was myself most of the time, no fire breathing incidents and I was one step closer to completing the IFV process.